Florida, 2012

Hail and Damaging Wind in Florida, May 22, 2012

May 22, 2012 · NWS TAE · 11 events in 4 counties and zones

An upper level trough moved into the region with steep mid level lapse rates and cold temperatures aloft. A surface boundary also moved in from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level trough moved into the region with steep mid level lapse rates and cold temperatures aloft. A surface boundary also moved in from the northwest. Deep moisture convergence and ample amounts of shear combined to produce rather large hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 22, 9:19 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 22, 9:19 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EDT Tue May 22 2012

.MESOSCALE UPDATE...
The convective forecast for today was complicated by thunderstorms
that that had moved southeast across Alabama overnight and then
dissipated over the past 1-2 hours near the northwest corner of
our forecast area. Basically no model handled this activity with
any kind of skill; to illustrate that point, none of the models in
a 25-member storm scale ensemble model from OU/CAPS had any storms
in the area of TOI/DHN prior to 15z. The global models and other
higher resolution models produced similar results.

11z HRRR model run finally initialized the small cluster of storms
and related cold pool fairly well. It also correctly shows the new
convection developing along a surface trough axis just offshore.
Therefore, this was used as the basis for our forecast updates
this morning.

Initial development of storms today appears most likely 15-17z
(in the next 3 hours) near the I-65 corridor, or just to the
northwest of our forecast area. This is the scenario portrayed by
the HRRR, low-level convergence is increasing in this area on the
NW side of the residual cold pool / outflow, and an ACCAS field is
in the process of developing. The HRRR then develops things east
to ABY-MAI-DTS by 19z (3pm EDT). We will also need to keep an eye
on the storm cluster offshore, as it would be on track to clip the
Cape San Blas area around 16z if it holds together.

Severe threat still looks to be mainly damaging winds. Deep
inverted-V signature still showing up in the sub-cloud layer on
most of the model forecast soundings. Maximum delta theta-e values
are around 20-25C as well, on the lower cusp of favorable
downburst parameter space. With deep mixing expected today,
dewpoints are likely to fall back into the 50s. Modifying the 12z
TAE sounding for surface conditions of about 88/56 yields SBCAPE
around 1000 j/kg. The BMX sounding just upstream shows a mid-level
temperature profile about 1-2C cooler as it was launched into the
cold pocket of air aloft at the center of the digging shortwave.
If mid-level temperatures in the NW part of our area cool to the
BMX profile - it would add about 600 j/kg of CAPE to the sounding.
With steepening mid-level lapse rates, some hail to around 1 inch
in diameter couldn't be ruled out either. Slight Risk by SPC still
looks on target. We are expecting scattered thunderstorms. Most of
the storms will produce some sort of gusty winds, and a few that
can build taller cores or deeper/stronger cold pools could produce
some wind gusts up to around 50kt.

High temperatures were nudged up closer to observed values from
yesterday as the low-level temperature profile has changed very
little in the past 24 hours. Grid/product updates will be out
shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   90  64  91  65  93 /  50  30  20  10  10
Panama City   84  69  88  67  91 /  40  20  20  10  10
Dothan        90  65  93  66  94 /  60  30  20  10  10
Albany        90  64  91  65  93 /  50  30  20  10  10
Valdosta      92  63  91  64  92 /  50  40  20  10  10
Cross City    90  65  90  64  92 /  20  20  20  10  20
Apalachicola  85  67  86  68  84 /  30  10  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Calhoun-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Lafayette-Leon-Liberty-Madison-Washington.

GM...None.

&&

08-Lamers
Hazardous weather outlook, May 22, 3:38 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 AM EDT TUE MAY 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
438 AM EDT TUE MAY 22 2012 /338 AM CDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY. AN UPPER LEVEL
DISTURBANCE WILL MOVE INTO THE REGION TODAY FROM THE
NORTHWEST...PROVIDING A FAVORABLE ENVIRONMENT FOR ISOLATED STRONG
TO SEVERE STORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE
HAIL...GENERALLY RANGING FROM PENNY TO QUARTER SIZE...AND WIND
GUSTS IN THE 45 TO 60 MPH RANGE. THIS THREAT WILL DIMINISH DURING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WIDESPREAD HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE MONITOR THE LATEST
FORECASTS...AND BE CONSIDERED ACTIVATED WHEN AND IF A HAZARDOUS
WEATHER WATCH OR WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The Tallahassee radar (KTLH), 62 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Liberty

When
May 22, 1:39 PM EST
Where
Liberty County, 2.91 mi WNW of Roy
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
30.569, -84.948

Dime to penny size hail was reported at Torreya State Park.

Hail, Liberty

When
May 22, 2:39 PM EST
Where
Liberty County, Sweetwater
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.500, -84.970

Hail, Liberty

When
May 22, 2:46 PM EST
Where
Liberty County, Rock Bluff
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.540, -84.910

Hail, Gadsden

When
May 22, 3:00 PM EST
Where
Gadsden County, Hardaway
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.630, -84.730

WCTV relayed a viewer report of half dollar to golf ball size hail covering a yard in the Hardaway area.

Hail, Liberty

When
May 22, 3:19 PM EST
Where
Liberty County, 0.91 mi NE of Bristol
Measured
1.25 in hail
Reported by
Public
Coordinates
30.431, -84.971

Hail larger than quarters was reported at the Piggly Wiggly in Bristol.

Hail, Liberty

When
May 22, 3:21 PM EST
Where
Liberty County, 1 mi E of Bristol
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.420, -84.963

A viewer report of hail to the size of golf balls was relayed by the media just east of Bristol.

Hail, Liberty

When
May 22, 3:50 PM EST
Where
Liberty County, Hosford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.390, -84.790

Golf ball size hail fell in Hosford.

Thunderstorm Wind, Liberty

When
May 22, 3:50 PM EST
Where
Liberty County, Hosford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.390, -84.790

At least two trees were blown down in Hosford. Monetary damage was estimated.

Hail, Liberty

When
May 22, 4:00 PM EST
Where
Liberty County, 5.75 mi ESE of Lowry
Measured
1 in hail
Reported by
Public
Coordinates
30.390, -84.680

Hail to the size of quarters was reported at the Southern Express Store east of Hosford along State Road 20.

Hail, Leon

When
May 22, 4:10 PM EST
Where
Leon County, Bloxham
Measured
1.75 in hail
Reported by
Public
Coordinates
30.380, -84.620

Hail to the size of golf balls was reported around Bloxham via the WMBB-TV facebook page.

Hail, Wakulla

When
May 22, 4:50 PM EST
Where
Wakulla County, 1.6 mi SSW of Ivan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.198, -84.369

Mainly pea size hail fell on Trice Lane, but a few stones up to the size of quarters were also mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372501, 372502, 372503, 372504, 372505, 372506, 372507, 372512, 372508, 372510, 372509.